Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 49, NWS North Platte, NE

June 27, 2017Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 27, 2017, 4:44 PM MDT for Garden County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 4:44 PM MDT (22:44 UTC)
Expired
Jun 27, 2017, 5:14 PM MDT
In force
30 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Garden County, NE

The radar

The North Platte radar (KLNX), 167 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:07 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

140 
WUUS53 KLBF 272244
SVRLBF
NEC069-272330-
/O.NEW.KLBF.SV.W.0049.170627T2244Z-170627T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
444 PM MDT TUE JUN 27 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Garden County in the Panhandle of Nebraska...

* Until 530 PM MDT

* At 444 PM MDT, a severe thunderstorm was located over Lisco, or 15
  miles west of Oshkosh, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Oshkosh, Lewellen, Lisco, Rackett, Dogtown Flats, Bluewater
  Battlefield State Historical Park and Sugar Loaf Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4164 10264 4167 10215 4131 10214 4133 10261
      4139 10261 4140 10264
TIME...MOT...LOC 2244Z 273DEG 29KT 4149 10263 

HAIL...1.25IN
WIND...60MPH
 
$$

JWS
2 follow-up statements
668 
WWUS53 KLBF 272258
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
458 PM MDT TUE JUN 27 2017

NEC069-272330-
/O.CON.KLBF.SV.W.0049.000000T0000Z-170627T2330Z/
Garden NE-
458 PM MDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN GARDEN COUNTY...

At 457 PM MDT, a severe thunderstorm was located near Lisco, or 11
miles northwest of Oshkosh, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Oshkosh, Lewellen, Lisco, Rackett, Dogtown Flats, Bluewater
Battlefield State Historical Park and Sugar Loaf Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4164 10264 4167 10215 4131 10214 4133 10261
      4139 10261 4140 10264
TIME...MOT...LOC 2257Z 281DEG 21KT 4147 10254 

HAIL...1.00IN
WIND...60MPH
 
$$

JWS
082 
WWUS53 KLBF 272314
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
514 PM MDT TUE JUN 27 2017

NEC069-272324-
/O.CAN.KLBF.SV.W.0049.000000T0000Z-170627T2330Z/
Garden NE-
514 PM MDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARDEN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4164 10264 4167 10215 4131 10214 4133 10261
      4139 10261 4140 10264
TIME...MOT...LOC 2313Z 273DEG 29KT 4146 10235 

$$

Power

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:30 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 27, 2:30 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
330 PM CDT Tue Jun 27 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM CDT Tue Jun 27 2017

A blend of the GFS1hr, HRRR, HRRR experimental, and RAP models
suggests a 40-60 mile shift west with the QLCS forecast to develop
this evening. This would be from Sutherland to Mullen to Merriman.
It is possible this is related to backing low level winds early this
evening or slower initiation and evolution.

The storm mode follows the SPC forecast with very large hail along
and west of highway 83 and wind damage along and east of highway 83.
The 850 mb HRRR winds surge from the west as the model depicted QLCS
moves through Custer County.

There is a chance that very warm air aloft could cap the atmosphere
and limit storm coverage to isolated coverage late this afternoon.
The pacific cold front is forecast to cool 700mb temperatures and
weaken the cap allowing more storm development across Ncntl Neb.

All of the severe weather should exit Ncntl Neb around 06z or so
with some lingering general thunderstorms thereafter. Wednesday is a
dry forecast. H700mb temperatures fall slowly throughout the day
wind northwest winds. A blend of guidance plus bias correction
suggested lows in the 50s and 60s tonight with highs in the 80s
Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 330 PM CDT Tue Jun 27 2017

Another fairly deep upper level low moves through Srn Canada
Wednesday night and Thursday. The model consensus suggests
thunderstorms form Wednesday night and last throughout the day
Thursday. Temperatures at h700mb remain cool limiting instability.
The NAM and GFS indicate less than 1000 j/kg of elevated CAPE at
night. There is a chance daytime heating could produce sufficient
instability Thursday afternoon across Srn Neb, generally along and
south of Interstate 80. SPC was generous with the SWODY3 outlook
covering nearly all of the forecast area with 5 percent severe
weather potential. This is likely the result of uncertainty of the
position of a frontal boundary left by the storm activity tonight.

An opportunity for severe weather develops Sunday and Sunday night.
500mb winds pick up to 35 to 45 kts and the GFS indicates reasonable
MLCAPE, 2500 j/kg. The flow aloft is northwest and the cap is
weak...10-12C. The ECM is in agreement with the GFS. The ECM
indicates sfc based CAPE near 3000 j/kg, K indices in the 30s and
Total Totals in the mid to upper 50s. Both models produce
substantial QPF.

All other thunderstorm chances are isolated and no significant heat
wave conditions are shown by the models. A hot-prod develops Sunday
across Swrn Neb and H700mb temperatures spike to around 12C. This
could easily produce highs in the lower 90s. The forecast is for
upper 70s to upper 80s Thursday through Tuesday with the cooler
temperatures Thursday and Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM CDT Tue Jun 27 2017

A blend of the GFS1hr, HRRR, HRRR experimental, and RAP models
suggests a 40-60 mile shift west with the QLCS forecast to develop
this evening. This would be from Sutherland to Mullen to Merriman.

There is a chance that very warm air aloft could cap the atmosphere
and limit storm coverage to isolated coverage late this afternoon.
The pacific cold front is forecast to cool 700mb temperatures and
weaken the cap allowing more storm development this evening.

All of the severe weather should exit Ncntl Neb around 06z or so
with some lingering general thunderstorms thereafter. VFR is
expected from 09z onward Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Jun 27, 1:40 PM MDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
240 PM CDT Tue Jun 27 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-281945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
240 PM CDT Tue Jun 27 2017 /140 PM MDT Tue Jun 27 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Severe thunderstorms are likely after 4pm MDT/5pm CDT this
afternoon in the Panhandle. Storms will have a large hail
threat early on, with hail larger than 2 inches in diameter
possible. The storms will move east and form a line into
the evening, at this time, damaging wind will become the
primary threat.

Throughout the event, there is a chance for tornadoes though
the envoronment is NOT favorable for long-track significant
tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorm chances continue Wednesday night through Sunday.

There is a slight risk for severe thunderstorms Thursday and
Thursday night mainly along and east of a line from Eustis to
Anselmo, and south of Oneill. Strong or briefly severe
thunderstorms are also possible Sunday and Sunday evening.
Otherwise, the threat for strong or severe weather is uncertain
in the remainder of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed along and north of
Interstate 80 after 4pm MDT/5pm CDT. Be vigilant for updates
in spotter activation status this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 27, 4:11 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
411 PM MDT TUE JUN 27 2017

NEZ022-272245-
Garden NE-
411 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARDEN COUNTY UNTIL 445
PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Crescent Lake National Wildlife Refuge, or 20
miles northwest of Oshkosh, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Crescent Lake National Wildlife Refuge, Richardson Lake, Mumper,
Rackett, Dogtown Flats, Deer Lake, Adams Flats, Britton Lake and
Sugar Loaf Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4184 10221 4153 10215 4150 10264 4174 10264
      4175 10266
TIME...MOT...LOC 2210Z 256DEG 26KT 4165 10257

JWS
Special weather statement, Jun 27, 4:14 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
414 PM MDT TUE JUN 27 2017

NEZ004-094-272300-
Sheridan NE-Western Cherry NE-
414 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordon, Rushville, Hay Springs, Clinton, Lone Butte, Irwin,
Intersection of Highway 20 and Irwin Road, Intersection of Highway 87
and Antelope Road, Walgren Lake State Recreation Area, Shell Lake
State Wildlife Management Area, Bayonne and Intersection of Highway
27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 77 and 121.
 Highway 250 between mile markers 39 and 48.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4277 10186 4249 10271 4258 10278 4268 10277
      4300 10204 4300 10202
TIME...MOT...LOC 2214Z 242DEG 41KT 4261 10269

Power

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:11 PM MDTSpecial Weather StatementLBFGarden34 min
Jun 27, 4:14 PM MDTSpecial Weather StatementLBFSheridan46 min
Jun 27, 4:27 PM MDTSevere Thunderstorm WarningLBFSheridan48 min
Jun 27, 5:05 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden40 min
Jun 27, 5:42 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith48 min
Jun 27, 5:50 PM MDTSpecial Weather StatementLBFCherry55 min
Jun 27, 5:52 PM MDTSpecial Weather StatementLBFArthur, Keith53 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.